Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 177, NWS Kansas City, MO

June 25, 2000Doniphan County, Kansas; Buchanan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 25, 2000, 7:13 PM CDT for Doniphan County, Kansas; Buchanan County, Missouri. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 25, 2000, 7:13 PM CDT (00:13 UTC)
Expired
Jun 25, 2000, 8:00 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Doniphan County, KS, Buchanan County, MO

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:15 PM CDTThunderstorm Wind 52 EWathena, KSWinds estimated at 60 mph tore some of the shingles off of a roof.
Jun 25, 7:24 PM CDTThunderstorm Wind 52 ESt Joseph, MOWind gusts to 60 mph were reported at exit 44 on Interstate 29.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 5:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 260014
SVRMCI
KSC043-MOC021-260100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 PM CDT SUN JUN 25 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DONIPHAN COUNTY IN NORTHEAST KANSAS
  BUCHANAN COUNTY IN NORTHWEST MISSOURI
  THIS INCLUDES THE CITY OF ST JOSEPH

* UNTIL 800 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES SOUTHEAST OF HIGHLAND TO 
ST JOSEPH MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAUCETT AT 720 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3982 9464 3981 9494 3986 9529 3966 9504
          3957 9504 3956 9465

BUNTING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:06 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 25, 4:06 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 PM CDT SUN JUN 25 2000

CONCERN FOR BOTH SVR WX AND FLASH FLOODING ACR CWA TNGT. MTR DATA AT
2000 UTC SHWS CD FNT XTNDS ALG AQP TO ONL TO AKO LN. IMPRESSIVE
SQUALL LN HAS TRACKED ACR ERN NE MUCH OF PM WITH SVRL TORNADOES
REPORTED IN AXIS OF STG 0-6 KM SHEAR. BOTH RUC AND ETA SUGGEST THIS
STG SHEAR TO ADVANCE INTO NW MO WITH APPROACH OF CD FNT THIS EVNG.
STEEPEST MID LVL LAPSE RATES ALSO FCST TO BE FOCUSED ACR NRN MO ERLY
TNGT. INSERTED POSSIBILITY FOR SVR TSTMS ALL ZNS TNGT BUT THINK BEST
CHC WILL REMAIN TO N. BASED ON SHEAR PROFILE BOTH DAMAGING WNDS AND
ISOLD TORNADIC CELLS CAN NOT BE RULED OUT AND CERTAINLY A HAIL
THREAT WITH MID/UPR TROPOSPHERIC CNVTN. THINK EVENTUAL BOX WILL BE
NEED FOR NRN MO THIS EVNG.

AS FAR AS +RA/FLASH FLOOD THREAT MODELS HAVE BACKED OFF SOME ON
STRENGTH OF UPR TROPSPHERIC DVRGNC AND WITH RIGHT ENTRANCE RGN A BIT
FTHR NORTH CONCERNED THAT CRNT QPF A BIT HIGH. NONE THE LESS GIVEN
1.5-2.0 INCH PRECIP WATER AND XPTD SLOW MVMNT OF THE FNT COUPLED
WITH LO FLASH FLOOD AND HEADWATER GUIDANCE WENT WITH FFA ALL ZNS.
STAYED FAIRLY CLOSE TO INHERITED FCST TEMPS THRU ALL PRDS.

FNT SHLD CLR FCST AREA BY MIDDAY MON THEN RMN QUASI STNRY MON NITE
THRU WED. LEFT CHC PCPN FOR WED WITH WEAK ISENTROPIC LIFT FCST BUT
CAN NOT RULE OUT SPOTTY SHWR DVLPMNT ON TUE. TEMPS SHLD RMN AOB NRML
THRU MOST OF 6 DAY PRD.

.EAX...FFA ALL ZNS

BODNER

In the hours before

Local storm report, Jun 25, 6:09 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT SUN JUN 25 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    HOPKINS                   MO   70 MPH TSTM GUST
06/25/00   NODAWAY                        FLAG POLE BENT OVER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 25, 6:33 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
633 PM CDT SUN JUN 25 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTYk LOCATION....

0615 PM    CONCEPTION                MO   65 MPH TSTM GUST
06/25/00   NODAWAY                        REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jun 25, 6:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
644 PM CDT SUN JUN 25 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY1 LOCATION....

0643 PM    FAIRPORT                  MO   70 MPH TSTM GUST
06/25/00   DE KALB                        65 TO 70 MPH WINDS
Local storm report, Jun 25, 7:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 PM CDT SUN JUN 25 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    13 NW PRINCETON           MO   WIND DAMAGE
06/25/00   MERCER                         LARGE LIMBS  DOWN OVER
                                          PHONE LINES. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:20 PM CDTSevere Thunderstorm WarningEAXWyandotte40 min
Jun 25, 8:34 PM CDTSevere Thunderstorm WarningEAXJohnson56 min
Jun 25, 7:10 PM CDTSevere Thunderstorm WarningEAXPutnam65 min
Jun 25, 7:18 PM CDTSevere Thunderstorm WarningEAXLivingston57 min
Jun 25, 7:27 PM CDTSevere Thunderstorm WarningEAXCaldwell63 min
Jun 25, 7:50 PM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte40 min
Jun 25, 7:59 PM CDTSevere Thunderstorm WarningEAXRay46 min
Jun 25, 7:59 PM CDTSevere Thunderstorm WarningEAXLinn61 min
Jun 25, 8:15 PM CDTSevere Thunderstorm WarningEAXCarroll45 min
Jun 25, 8:23 PM CDTSevere Thunderstorm WarningEAXChariton52 min
Jun 25, 8:30 PM CDTSevere Thunderstorm WarningEAXMacon60 min
Jun 25, 8:37 PM CDTSevere Thunderstorm WarningEAXSaline53 min
Jun 25, 8:40 PM CDTSevere Thunderstorm WarningEAXLafayette65 min
Jun 25, 9:01 PM CDTSevere Thunderstorm WarningEAXCarroll14 min
Jun 25, 9:05 PM CDTSevere Thunderstorm WarningEAXHoward, Randolph70 min
Jun 25, 9:07 PM CDTSevere Thunderstorm WarningEAXCass, Johnson53 min
Jun 25, 9:19 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis71 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.